Indiana, 2011

Lake-Effect Snow in Indiana, January 11 to 12, 2011

January 11 to 12, 2011 · NWS LOT · 1 event in 1 county or zone

A winter storm moved across northwest Indiana during the morning and afternoon of January 11th. As this storm moved east by that evening, lake effect snow developed across parts of northwest Indiana.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across northwest Indiana during the morning and afternoon of January 11th. As this storm moved east by that evening, lake effect snow developed across parts of northwest Indiana. The lake effect snow continued through much of the morning hours of January 12th before tapering off to flurries by late morning. Stormtotal snowfall amounts included 10.0 inches in Chesterton; 9.5 inches near Valparaiso; 8.0 inches four miles east of Chesterton and 6.5 inches four miles northeast of Hebron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 11, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, Jan 11, 5:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
537 AM CST TUE JAN 11 2011

.DISCUSSION...
340 AM CST

WINTER HEADLINE CHANGES:

*  WINTER WEATHER ADVISORY FOR SNOW EXPANDED NORTHWARD TO AREAS
   ALONG INTERSTATE 80...AND FOR COUNTIES NEAR LAKE MICHIGAN.

*  LAKE EFFECT SNOW WATCH FOR PORTER COUNTY TO REMAIN IN EFFECT FROM
   6 PM CST TUESDAY UNTIL 4 PM CST WEDNESDAY.  NO ACTION WITH THIS
   AS FORECAST SNOW AMOUNTS LOOK MARGINAL FOR UPGRADING TO A WARNING
   AT THIS TIME...MAINLY DUE TO QUESTIONS CONCERNING RESIDENCE TIME
   OF LAKE EFFECT PLUME OVER PORTER COUNTY...BEFORE THE BAND SHIFTS
   EAST ACROSS NORTH CENTRAL INDIANA.

DAYS 1 THRU 3:

HAVE BASED MUCH OF DECISION TO EXPAND ADVISORY NWD TO I-80 CORRIDOR
ON CURRENT SATELLITE/RADAR TRENDS...AND GFS/EUROPEAN FORECAST TRACK
OF 700 MB CIRCULATION CENTER.

CURRENT IR/WATER VAPOR IMAGERY PLACES H7 LOW CENTER OVER NWRN
MO...JUST TO THE ENE OF KSTJ.  THIS FEATURE IS MOVING SLIGHTLY NORTH
OF DUE EAST AT ABOUT 37 KT. WITH THIS FEATURE FORECAST TO ACTUALLY
TIGHTEN UP A BIT AS IT CONTINUES EAST ACROSS CENTRAL IL TODAY AND TO
NERN INDIANA BY THIS EVENING...EXPECT A FAIRLY STEADY LIGHT SNOW TO
CONTINUE TO OVERSPREAD THE FORECAST AREA FROM WEST TO EAST EARLY
THIS MORNING...AND CONTINUE MUCH OF THE DAY.  BETTER LOW LEVEL
FORCING IS EVIDENT TO THE SOUTH OF THIS MID LEVEL
CIRCULATION...FROM E CENTRAL MO ACROSS SRN/CENTRAL IL. THESE
ELEMENTS WILL CONTINUE TO LIFT NWD INTO NRN IL/IN. E-W BANDING
NOW SHOWING UP ON RADAR MOSAICS OVER CENTRAL IL...LIFTING NNWWD
THROUGH THE QUAD CITIES AREA SUGGESTS SOME OF THE MORE IMPRESSIVE
MOISTURE/RADAR RETURNS TO OUR SOUTHWEST ARE BEING LIFTED
ISENTROPICALLY AS THEY GET INGESTED INTO THE MID LEVEL CIRCULATION.
THIS SUPPORTS THE IDEA THAT ALTHOUGH MUCH OF THE SNOW WITH THIS
EVENT WILL BE VERY LIGHT...BUT PROLONGED...THERE WILL BE SOME
PERIODIC BURSTS OF PERHAPS SOME MODERATE SNOW AT TIMES LATER THIS
MORNING INTO EARLY THIS AFTERNOON. THIS WOULD NORMALLY BE A DECENT
SET UP FOR A FAIRLY SIGNIFICANT SNOW...BUT DESPITE FAVORABLE
POSITIONING WITH RESPECT TO THE H7 LOW...LOW LEVEL BAROCLINIC ZONE
IS LACKING DUE TO PASSAGE OF STORM SYSTEM ACROSS SERN U.S.
YESTERDAY.  AS A RESULT...ACTUAL ADVECTION OF MOISTURE UP ISENTROPIC
SURFACES IS MINIMAL...RUNNING 2 G/KG OR LESS. GARCIA METHOD THUS IS
YIELDING MAX SNOW TOTALS OF AROUND 4 INCHES ALONG/JUST NORTH OF H7
LOW TRACK...AND THIS IS WHAT IS BEING REPORTED ACROSS THE SRN HALF
OF IA WHERE STORM TOTALS OF 3-5 HAVE BEEN OBSERVED.

HAVE ALSO INCLUDED IMMEDIATE CHICAGO AREA ADJACENT TO LAKE MICHIGAN
IN ADVISORY DUE TO SOME LAKE ENHANCEMENT NOW MOVING/DEVELOPING
ACROSS NRN COOK AND LAKE COUNTIES...AS WELL AS POINTS NWD INTO SERN
WI.  THIS WILL GIVE THESE AREAS A "HEAD START" OF AN INCH OR TWO
BEFORE THIS AREA OF LAKE CONVERGENCE GETS WASHED OUT BY INCREASING
SYNOPTIC FLOW.

MOST OF THE ACCUMULATING SYSTEM SNOW WILL EXIT NERN IL/NWRN INDIANA
EARLY THIS EVENING AS THE SYSTEM HEADS ENEWD ACROSS THE LOWER GREAT
LAKES AND UPPER OH VALLEY...THOUGH MOISTURE PROFILES SUGGEST
PERIODIC FLURRIES MAY LINGER INTO WEDNESDAY.  SNOWFALL THEN WILL
TRANSITION TO A LAKE SNOW EVENT...BUT BIG QUESTION REMAINS HOW LONG
ANY DEVELOPING LAKE PLUME WILL REMAIN OVER PORTER COUNTY.  RIGHT
NOW...FORECAST GUIDANCE SHIFTS THIS PLUME EWD INTO LAPORTE COUNTY
AFTER PRODUCING ABOUT 6 IN OF SNOW...BUT AGAIN THE RESIDENCE TIME OF
HEAVIER SNOW SHOWERS REMAINS HIGHLY QUESTIONABLE.  THUS WILL DEFER
ANY UPGRADE TO A LAKE EFFECT SNOW WARNING TO THE DAY SHIFT...AND
WILL CONTINUE WITH THE WATCH FOR PORTER COUNTY.

MERZLOCK

.DAYS 4 THRU 7:

FRIDAY NIGHT THROUGH TUESDAY...RATHER ACTIVE PERIOD LOOKS TO BE IN
STORE FOR THE EXTENDED. A VERY PROGRESSIVE FLOW PATTERN WILL BE IN
PLACE ACROSS NORTH AMERICA TO START THIS PERIOD WITH AN ILL-DEFINED
TROUGH OVER THE EASTERN SEABOARD AND A RIDGE JUST INLAND OF THE WEST
COAST. A STRONG SHORTWAVE IS FORECAST TO DROP SOUTHEASTWARD DOWN THE
EASTERN PERIPHERY OF THE RIDGE AND CROSS THE AREA FRIDAY NIGHT
LIKELY BRINGING AN ATTENDANT SFC LOW WITH IT WHICH WILL PASS NORTH
OF THE AREA. THIS WILL BRING A DECENT CHANCE FOR SNOW TO THE
AREA...ESPECIALLY ACROSS THE NORTHERN PART OF THE AREA. SIGNAL FOR
THIS HAS BEEN PRETTY CONSISTENT WARRANTING HIGHER CHANCE POPS NORTH.
ANOTHER SHORTWAVE WILL FOLLOW ON THE HEELS OF THE FIRST AND HELP
BETTER ESTABLISH LONGWAVE TROUGHING OVER THE CENTER PART OF THE
CONTINENT INTO MONDAY. THIS RESULTS IN ADDITIONAL PRECIP CHANCES
SATURDAY INTO SUNDAY. ANOTHER TROUGH PASSES EARLY NEXT WEEK WITH THE
LONGWAVE TROUGH BECOMING EVEN BETTER DEFINED. STRONG CANADIAN HIGH
PRESSURE LOOKS TO BUILD IN BEHIND THIS EARLY WEEK SYSTEM BRINGING
WHAT LOOKS TO BE A SIGNIFICANT PUSH OF ARCTIC AIR INTO THE AREA.

MDB

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* DURATION OF SNOW/IFR CONDITIONS.
* POTENTIAL FOR PERIODIC LIFR CONDITIONS/MODERATE SNOW FROM LAKE
  ENHANCEMENT LATE THIS MORNING INTO EARLY AFTERNOON.

BMD

//DISCUSSION...UPDATED 12Z...

BEGINNING TO SEE SNOW FALL ACROSS THE REGION THIS MORNING WITH
VSBY'S FALLING TO IFR. RADAR IMAGERY SHOWS SOME PEAKS AND LULLS IN
THE RETURNS...SO FOR THE NEXT HOUR OR SO MAY SEE SOME BRIEF
IMPROVEMENT TO MVFR CONDITIONS. MODELS INDICATE THAT MID AND UPPER
LEVEL FORCING WILL CONTINUE TO INCREASE OVER THE NEXT FEW HOURS SO
EXPECT CONDITIONS TO BECOME PREVAILING IFR AND REMAIN SO THROUGH
MOST OF THE DAY. SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT...BUT
PROLONGED. BY THE END OF THE DAY...EXPECT 3 TO 5 INCHES OF SNOW FOR
THE CHICAGO AREA TERMINALS WITH A LITTLE LESS TO THE WEST AS YOU
HEAD TOWARDS KRFD.

EASTERLY WINDS THIS MORNING WILL BACK TO THE NORTHEAST BY LATE
MORNING. MODELS HAVE BEEN CONSISTENT IN INDICATING INCREASED
CONVERGENCE OVER LAKE MICHIGAN...AND WITH FAVORABLE THERMAL PROFILES
FOR LAKE EFFECT SNOW...EXPECT TO SEE A BRIEF PERIOD OF ENHANCED
SNOWFALL NEAR THE SOUTHWEST SHORES OF LAKE MICHIGAN. KORD WILL BE IN
THE CROSSHAIRS FOR THIS SNOW LATE MORNING OR EARLY AFTERNOON. WINDS
WILL CONTINUE TO BACK TO THE NORTH...AND THIS AREA OF ENHANCED SNOW
SHOWERS WILL SLIDE SOUTH TOWARDS KMDW AND EVENTUALLY INTO NORTHWEST
INDIANA AS WINDS FINALLY BECOME NORTHWESTERLY.

UPPER LOW WILL SHIFT EAST THIS EVENING ALONG WITH THE BETTER
FORCING. BEHIND THE LOW...EXPECT COLD NORTHWESTERLY FLOW TO PICK UP.
MODEL SOUNDINGS INDICATE THAT WINDS WILL GUST THROUGH THE NIGHT AS
COLD AIR ADVECTION INTO THE AREA MAINTAINS A STEEP LOW LEVEL LAPSE
RATE. THERE IS POTENTIAL FOR LIGHT FLURRIES...BUT SHOULD NOT AMOUNT
TO ANYTHING SIGNIFICANT. CIGS WILL LIKELY REMAIN VFR AS SHARP
INVERSION WORKS ITS WAY DOWN AND KEEPS LOW LEVEL MOISTURE TRAPPED.

BMD

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* MEDIUM CONFIDENCE IN POTENTIAL FOR OCNL LIFR VSBY IN SN TUES
  WITH LOW TO MEDIUM CONFIDENCE ON TIMING.
* LOW-MEDIUM CONFIDENCE IN SNOW ENDING/VSBY IMPROVING 02Z TONIGHT.
* MEDIUM-HIGH CONFIDENCE IN MVFR CIGS LINGERING AFTER SNOW ENDS.
* MEDIUM-HIGH CONFIDENCE IN WIND FORECAST.

BMD

//OUTLOOK FOR ORD/MDW FOR 18Z WEDNESDAY-12Z SUNDAY...UPDATED 06Z...

TUESDAY NIGHT...MVFR WITH OCNL -SN.

WEDNESDAY...MVFR LIKELY WITH CHANCE FOR SNOW SHOWERS.

THURSDAY...VFR.

FRIDAY...LIGHT SNOW AND IFR POSSIBLE.

SATURDAY...SNOW AND IFR POSSIBLE.

SUNDAY...SNOW AND IFR POSSIBLE.

KJB/IZZI

&&

.MARINE...

155 AM...MAIN FORECAST CONCERNS THIS MORNING INCLUDE A PERIOD OF
30KTS FROM THE NORTH WEDNESDAY AND THEN WESTERLY WINDS TO 30KTS
SATURDAY.

BROAD WEAK LOW PRESSURE OVER THE OHIO VALLEY WILL STRENGTHEN
SLIGHTLY TODAY AS IT MOVES NORTHEAST TO NEAR LAKE ERIE THIS
EVENING. THIS LOW WILL THEN BE ABSORBED BY ANOTHER LOW OVER THE
ATLANTIC COAST THAT WILL RAPIDLY DEEPEN TONIGHT. AS A LARGE
STRONG RIDGE OF HIGH PRESSURE BUILDS SOUTH ACROSS THE PLAINS...
A TIGHT NORTHERLY GRADIENT WILL DEVELOP OVER THE WESTERN LAKES
TONIGHT AND PERSIST INTO WEDNESDAY. WINDS WILL STEADILY INCREASE
TO 20-25KTS THIS EVENING AND EXPECT A PERIOD OF 30KTS WEDNESDAY
BEFORE WINDS BEGIN TO DIMINISH WEDNESDAY NIGHT. THE LARGE RIDGE
WILL WEAKEN AS IT MOVES SOUTHEAST ACROSS THE SOUTHERN PLAINS AND
OHIO VALLEY BY THURSDAY. WINDS THEN SHIFT SOUTHERLY AS A NEW LOW
IS EXPECTED TO DEVELOP OVER THE NORTHERN LAKES FRIDAY NIGHT INTO
SATURDAY. IF THIS LOW DEVELOPS AS EXPECTED...SOUTHWESTERLY WINDS
WILL LIKELY RAPIDLY INCREASE FRIDAY NIGHT AND SHIFT WESTERLY ON
SATURDAY AS THE LOW MOVES EAST.

VISIBLE SATELLITE IMAGERY FROM MONDAY SHOWED MUCH OF THE ILLINOIS
AND INDIANA NEARSHORE WATERS WITH SOME AMOUNT OF ICE COVERAGE.
WITH EXPECTED EASTERLY FLOW TURNING NORTH LATER TODAY INTO
TONIGHT...DOUBT THERE WILL BE MUCH CHANGE IN THE ICE COVERAGE.
HOWEVER...WILL CONTINUE TO CARRY WAVES IN THE NEARSHORE
FORECAST...FOR MAINLY THE 5NM AREA FROM SHORE...BUT MAY ENDED UP
NEEDING TO BE OMITTED AT SOME POINT THIS WEEK. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ019-ILZ021-ILZ032-ILZ033-ILZ039
     UNTIL 6 PM TUESDAY.

     WINTER WEATHER ADVISORY...ILZ006-ILZ013-ILZ014-ILZ022-ILZ023
     UNTIL 8 PM TUESDAY.

IN...WINTER WEATHER ADVISORY...INZ001 UNTIL 8 PM TUESDAY.

     LAKE EFFECT SNOW WATCH...INZ002...6 PM TUESDAY TO 4 PM WEDNESDAY.

     WINTER WEATHER ADVISORY...INZ010-INZ011-INZ019 UNTIL 6 PM
     TUESDAY.

LM...SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...9 PM TUESDAY TO 6 AM THURSDAY.

&&
Hazardous weather outlook, Jan 11, 4:10 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 AM CST TUE JAN 11 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
121015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
410 AM CST TUE JAN 11 2011 /510 AM EST TUE JAN 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL CONTINUE TO OVERSPREAD THE OUTLOOK AREA EARLY THIS
MORNING...AND IS EXPECTED TO CONTINUE INTO EARLY THIS EVENING.

TRAVEL WILL BECOME IMPAIRED ACROSS THE ENTIRE AREA THIS
MORNING...WITH UNTREATED ROADS REMAINING SNOW COVERED THROUGH THIS
EVENINGS RUSH HOUR.

LOCALIZED ICE JAM FLOODING REMAINS POSSIBLE ON AREA RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SNOW ACCUMULATIONS OF SEVERAL INCHES ARE LIKELY ACROSS
PORTIONS OF NORTHWEST INDIANA TONIGHT THROUGH WEDNESDAY DUE TO
LAKE EFFECT SNOW SHOWERS.

LOCALIZED ICE JAM FLOODING WILL REMAIN POSSIBLE ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-121015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
410 AM CST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...INCREASING NORTHWEST WINDS WILL LEAD TO HAZARDOUS
CONDITIONS FOR SMALL CRAFT BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS AND HIGH WAVES WILL CONTINUE TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT WEDNESDAY AND WEDNESDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-121015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
410 AM CST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Porter

When
January 11, 6:00 AM CST to January 12, 11:00 AM CST
Where
Porter forecast zone
Reported by
Trained Spotter
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277973.